Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 111, NWS Chicago, IL

December 19, 2021

NWS Chicago, IL issued this small craft advisory at Dec 19, 2021, 3:04 AM CST. It took effect at Dec 19, 2021, 9:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2021, 3:04 AM CST (09:04 UTC)
In effect from
Dec 19, 2021, 9:00 PM CST
Expired
Dec 20, 2021, 12:00 PM CST
In force
15 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

229 
WHUS73 KLOT 190904
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
304 AM CST Sun Dec 19 2021

LMZ743>745-191715-
/O.EXP.KLOT.SC.Y.0110.000000T0000Z-211219T0900Z/
/O.NEW.KLOT.SC.Y.0111.211220T0300Z-211220T1500Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
304 AM CST Sun Dec 19 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST MONDAY...

* WHAT...Southwest winds to 25 kt expected.

* WHERE...Calumet Harbor IL to Michigan City IN.

* WHEN...From 9 PM this evening to 9 AM CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ740>742-191715-
/O.NEW.KLOT.SC.Y.0111.211220T0300Z-211220T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
304 AM CST Sun Dec 19 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST MONDAY...

* WHAT...Southwest winds to 25 kt expected.

* WHERE...Winthrop Harbor to Calumet Harbor IL.

* WHEN...From 9 PM this evening to 9 AM CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
6 follow-up statements
982 
WHUS73 KLOT 191537
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
937 AM CST Sun Dec 19 2021

LMZ740>745-192345-
/O.CON.KLOT.SC.Y.0111.211220T0300Z-211220T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
937 AM CST Sun Dec 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 9 AM CST MONDAY...

* WHAT...Southwest winds to 25 kt expected.

* WHERE...Calumet Harbor IL to Michigan City IN.

* WHEN...From 9 PM this evening to 9 AM CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
578 
WHUS73 KLOT 192052
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
252 PM CST Sun Dec 19 2021

LMZ740>745-200500-
/O.CON.KLOT.SC.Y.0111.211220T0300Z-211220T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
252 PM CST Sun Dec 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 9 AM CST MONDAY...

* WHAT...Southwest winds to 25 kt expected.

* WHERE...Calumet Harbor IL to Michigan City IN.

* WHEN...From 9 PM this evening to 9 AM CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
442 
WHUS73 KLOT 200330
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
930 PM CST Sun Dec 19 2021

LMZ740>745-201130-
/O.CON.KLOT.SC.Y.0111.000000T0000Z-211220T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
930 PM CST Sun Dec 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST MONDAY...

* WHAT...Southwest winds to 25 kt.

* WHERE...Calumet Harbor IL to Michigan City IN. 

* WHEN...Until 9 AM CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
000 
WHUS73 KLOT 200902
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
302 AM CST Mon Dec 20 2021

LMZ740>745-201715-
/O.EXT.KLOT.SC.Y.0111.000000T0000Z-211220T1800Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
302 AM CST Mon Dec 20 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Southwest winds to 25 kt.

* WHERE...Calumet Harbor IL to Michigan City IN.

* WHEN...Until noon CST today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
191 
WHUS73 KLOT 201514
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
914 AM CST Mon Dec 20 2021

LMZ740>745-201800-
/O.CON.KLOT.SC.Y.0111.000000T0000Z-211220T1800Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
914 AM CST Mon Dec 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Southwest winds to 25 kt.

* WHERE...Calumet Harbor IL to Michigan City IN.

* WHEN...Until noon CST today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
297 
WHUS73 KLOT 201754
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
1154 AM CST Mon Dec 20 2021

LMZ740>745-201900-
/O.EXP.KLOT.SC.Y.0111.000000T0000Z-211220T1800Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1154 AM CST Mon Dec 20 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT NOON CST TODAY...

Winds will continue to ease through the afternoon.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Dec 19, 2:52 AM CST, 12 minutes earlier.

Area forecast discussion, Dec 19, 2:52 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
252 AM CST Sun Dec 19 2021

.SHORT TERM...
Issued at 248 AM CST Sun Dec 19 2021

Through Monday...

A ridge of high pressure continues to move into the area tonight
which has developed an inversion over the area. This inversion has
kept a shallow moisture layer in place which has helped to maintain
the cloud cover that has been observed across the area this evening.
Forecast soundings indicate that the inversion will persist through
the day Sunday due to the weak flow under the ridge which will keep
the shallow moisture layer in place with mostly cloudy skies
expected through the daytime hours. As the ridge moves past, the
inversion is expected to weaken Sunday evening which will allow the
clouds to erode leaving the area under partly to mostly clear skies
for Sunday night into Monday.

As the ridge moves through winds will back towards the southwest
Sunday afternoon and begin to increase in speed as the afore
mentioned inversion weakens and the low-level flow intensifies
behind the ridge. Winds will continue to pick up through the evening
with gusts upwards of 20 to 25 mph lingering through Monday
afternoon. Temperatures through the period will be seasonal with
highs in the mid to upper 30s on Sunday and near 40 degrees on
Monday with overnight lows Sunday night in the mid to upper 20s.

Yack

&&

.LONG TERM...
Issued at 248 AM CST Sun Dec 19 2021

Monday night through Saturday...

Dry and generally seasonable weather continues to be expected
through mid-week, with much-above average temperatures expected
toward the end of the week. Any potential precipitation late in
the period does not look to come in the form of accumulating snow
given mild temps expected.

A mid-level short wave trough will be propagating eastward across
Ontario and the northern Great Lakes Monday evening, with its
associated cold front trailing through the local area. Cold fropa
is expected to be dry, with the stronger forcing passing well
north of the region and any significant feed of deep moisture
blocked by surface ridge axis across the lower Mississippi Valley
and southeastern CONUS. Surface high pressure will spread briefly
into the region by Tuesday morning, before another quick-moving
mid-level wave and associated surface low track across the
northern/western lakes later Tuesday and Tuesday evening. The
brief shot of warm advection ahead of this system Tuesday will
support slightly above average temps in the upper 30s/around 40,
with more seasonable low- mid 30s expected Wednesday in the wake
of the associated cold front.

One more quick-moving disturbance is indicated across the region
in global guidance late Wednesday night into early Thursday. This
short wave tracks a little farther south than the previous several
waves, with somewhat better low-level moisture return noted. A
few individual ensemble members from the 00Z ECMWF/GEFS/Canadian
do squeeze out a little light precip within the warm advection
ascent across parts of the area Wednesday night/Thursday morning,
though amounts are very light (<0.05")and many members are dry.
Not planning on changes to the dry NBM blended solution just yet,
though could envision needing some low-chance pops for brief
wintry mix/rain (based on thermal profiles) if model support grows
over the next several runs.

Guidance continues to depict well-above average temps as next
weekend approaches. Global ensemble means depict upper ridging
developing into the region Thursday, with indications of an upper
trough and associated surface low which would pass north of the
forecast area Friday. Unfortunately for those dreaming of a white
Christmas, currently forecast temps in the 40s and 50s Friday and
Saturday don't appear to offer much hope at this time.

Ratzer

&&

.AVIATION...
For the 06Z TAFs...

Primary forecast concern remains mvfr cigs, that may persist well
into Sunday morning.

Mvfr cigs remain locked in across the area late this evening and
the model guidance that has been handling these mvfr cigs fairly
well this evening shows these persisting through at least daybreak
Sunday morning, possibly through midday Sunday. Opted to follow
these trends keeping mvfr cigs in the forecast through late Sunday
morning. Possible these cigs begin to scatter out sooner and
trends will need to be monitored.

Winds turned more northerly, even north/northeast this evening.
Expect speeds to slowly diminish through the early morning hours
with directions remaining north/northwest. As high pressure moves
across the area Sunday morning, winds are expected to turn light
westerly, perhaps becoming light and variable. Winds will turn
more southwest by early afternoon and southerly by Sunday evening
as speeds increase into the 10-15kt range. Speeds and gusts will
continue to increase Sunday night but only medium confidence for
gusts to around 20kts. Higher gusts are possible and may be needed
with later forecasts. Depending on how strong surface winds
become, low level wind shear may be needed Sunday night into early
Monday morning. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...IN nearshore waters until 3 AM Sunday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Dec 18, 3:02 PM CST, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
302 PM CST Sat Dec 18 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-192115-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
302 PM CST Sat Dec 18 2021 /402 PM EST Sat Dec 18 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-192115-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
302 PM CST Sat Dec 18 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

 Hazardous conditions for small craft Indiana nearshore.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday night and Monday...
  Hazardous conditions for small craft are possible.

KJB

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.